Medication-Induced Constipation Is Poorly Managed

LAUREN M. GREEN @OncNurseEditor | June 25, 2014
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Susan C. McMillan, PhD, ARNP, FAAN

Susan C. McMillan, PhD, ARNP, FAAN

Susan C. McMillan, PhD, ARNP, FAAN, has conducted extensive research on treatment-related constipation, which, she noted, is the most common side effect of all of the opioid medications, and one that is “very amenable to nurse intervention.” When ONS asked her to be on the concentration team to explore the topic for its Putting Evidence Into Practice (PEP) series, she discovered after an exhaustive literature review that there were no clinical trials testing interventions for this side effect in cancer patients.

This led McMillan to design a clinical trial for cancer patients. She stressed that this complication not only threatens quality of life, but it can also result in death when patients who are prescribed opioids are not educated about opioid-induced constipation and the associated risks for bowel obstruction/perforation. In fact, she said, adding specific examples to her grant application, describing how patients on opioids had died after requiring surgery for bowel obstructions, helped to persuade the NCI to fund her trial.

Phase I data from the trial have been analyzed and published.1 The Constipation Assessment Scale was used to evaluate 400 patients with cancer who were receiving treatment with opioids, vinca alkaloids, or both.

Most patients experienced enduring constipation that ranged from mild to severe, causing them symptom distress. McMillan did note that she expected to find the results to be worse, but anecdotally discovered that several nurse practitioners at the Moffitt Cancer Center where the trial was conducted had been trained at the USF School of Nursing, and were thus aware of the importance of managing constipation.

Researchers concluded that practitioners were not sufficiently managing cancer patients’ medication-induced constipation, nor were they providing the education for them to manage it themselves.


Reference
  1. McMillan SC, Tofthagen C, Small B, et al. Trajectory of medication-induced constipation in patients with cancer. Oncol Nurs Forum. 2013;40(3):E92-E100.



Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Related Articles
By: Insights From: Samuel J. Klempner, MD, The Angeles Clinic and Research Institute; Cedar Sinai Medical Center; Alice Beers, RN, BSN, OCN, MedStar Health System
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.